Alert archive / Nebraska / Flash Flood Warnings in 2016

Flash Flood Warning 22, NWS Hastings, NE

August 29, 2016Adams County, Webster County, Nebraska

NWS Hastings, NE issued this flash flood warning at Aug 29, 2016, 12:39 AM CDT for Adams County, Webster County, Nebraska. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2016, 12:39 AM CDT (05:39 UTC)
Expired
Aug 29, 2016, 6:45 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Adams County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 10 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:30 AM CDTFLASH FLOODAyr, NECLAY COUNTY EMERGENCY MANAGER CAMPING AT CRYSTAL LAKE REC AREA JUST NORTH OF AYR REPORTED THE CAMPGROUND WAS FLOODED. HIGHWAY 281 IN THE AREA WAS DOWN TO ONE LANE DUE TO FLOODING. THE LITTLE BLUE RIVER HAS RISEN TO WITHIN A FEW INCHES OF A BRIDGE LOCATED NEAR
Aug 29, 3:30 AM CDTHEAVY RAIN 3.122 Sw Blue Hill, NESTORM TOTAL RAINFALL SO FAR. MOST OF THIS RAIN FELL PRIOR TO 2 AM.
Aug 29, 3:30 AM CDTHEAVY RAIN 3.12Bladen, NECORRECTED LOCATION. MOST OF THIS RAIN FELL BTWN 10 PM AND 2 AM.
Aug 29, 3:30 AM CDTHEAVY RAIN 5.5Blue Hill, NESTORM TOTAL RAINFALL SO FAR. MOST OF THIS RAIN FELL PRIOR TO 2 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 171 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

057 
WGUS53 KGID 290539
FFWGID
NEC001-181-291145-
/O.NEW.KGID.FF.W.0022.160829T0539Z-160829T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1239 AM CDT MON AUG 29 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA...
  SOUTHERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 645 AM CDT MONDAY

* AT 1239 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES THAT 2 TO 3
  INCHES HAVE FALLEN OVER MUCH OF THE WARNED AREA IN A SHORT AMOUNT
  OF TIME. A MESONET SITE ALONG THE ADAMS AND WEBSTER COUNTY LINE
  HAS MEASURED JUST OVER 3 INCHES. AN ADDITIONAL 1 TO 2 INCHES OF
  RAIN IS POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
  BLUE HILL...BLADEN...ROSELAND...HOLSTEIN...AYR AND ROSEMONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4050 9829 4024 9828 4019 9871 4047 9872
      4052 9854

$$

ADP
2 follow-up statements
214 
WGUS73 KGID 290817
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
317 AM CDT MON AUG 29 2016

NEC001-181-291145-
/O.CON.KGID.FF.W.0022.000000T0000Z-160829T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER NE-ADAMS NE-
317 AM CDT MON AUG 29 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
NORTHERN WEBSTER AND SOUTHERN ADAMS COUNTIES...

AT 315 AM CDT...DOPPLER RADAR ESTIMATED 3 TO 6 INCHES OF RAIN HAS
FALLEN IN SOUTHERN ADAMS AND NORTHERN WEBSTER COUNTIES. ADDITIONAL
RAINFALL OF ONE HALF OF AN INCH IS POSSIBLE BY MORNING. COUNTY
OFFICIALS REPORTED THAT WATER WAS AFFECTING PORTIONS OF HIGHWAY 281
NEAR AYR.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BLUE HILL...BLADEN...ROSELAND...HOLSTEIN...AYR AND ROSEMONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4050 9829 4024 9828 4019 9871 4047 9872
      4052 9854

$$

FAY
080 
WGUS73 KGID 291102
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
602 AM CDT MON AUG 29 2016

NEC001-181-291107-
/O.CAN.KGID.FF.W.0022.000000T0000Z-160829T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER NE-ADAMS NE-
602 AM CDT MON AUG 29 2016

...THE FLASH FLOOD WARNING FOR NORTHERN WEBSTER AND SOUTHERN ADAMS
COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA. FLASH FLOODING IS
NO LONGER EXPECTED TO POSE A THREAT. THIS WARNING IS BEING REPLACED
BY AN AREAL FLOOD WARNING UNTIL 1145 AM CDT...AS RUNOFF WILL RESULT
IN ELEVATED WATER LEVELS. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.

LAT...LON 4050 9829 4024 9828 4019 9871 4047 9872
      4052 9854

$$

ADP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 12:31 AM CDT, 8 minutes earlier.

Area forecast discussion, Aug 29, 12:31 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1231 AM CDT MON AUG 29 2016

.SHORT TERM...(This evening through Monday)
Issued at 218 PM CDT Sun Aug 28 2016

Rain chances remain the challenging issue for the forecast area.
In general...confidence is low even in the short term. Weak upper
wave on visible satellite looks decent...but has done little to
produce more than sprinkles. Greater coverage of storms in short
term is across areas of more instability to our east/south. More
than one model...HRRR/RAP/NAM...suggest redevelopment overnight
tonight with this system. NSSL WRF has nothing developing. Have
kept 30%-ish type rain chanced late tonight. Several models
suggest late Monday afternoon will bring a rise in shower and
storm coverage...similar to what is occur our south/east this
afternoon. There may some weak support aloft in the weakish
southwest upper level flow as well. Temperatures will be dependent
upon cloud cover...but have opted a bit above guidance in general.

.LONG TERM...(Monday night through Sunday)
Issued at 218 PM CDT Sun Aug 28 2016

This period remains an elusive moving target as we have seen in
recent days. In general...there appears to a bit better...if you
want to call it that...rain chances in the mid week time frame as
opposed to the end of the week.

The region is initially influence by a weak southwest flow around
an upper level high pressure near Arkansas. We may also see
some remnants of an upper level low in the 4-corners regain
meander East as it dissipates. The combination of the two warrant
the slightly higher precipitation chances Tuesday and Wednesday,
although it seems there is no solid feature to latch onto other
than whatever late afternoon heating we have. Should note mid
level lapse rates are sub 6 degrees/KM and not conducive to
severe weather or even a lot of thunderstorm coverage. Have opted
for isolated nature of storms with any rain chances.

Best guess for now for Thursday/Friday is a weak upper ridge will
migrate across the Central Plains and thus lowering our rain
risk while bumping temperatures up a bit by Saturday. There has
been some long term consistency with a frontal boundary starting
to influence the region Labor Day weekend so precipitation chances
may sneak up a bit.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday night)
Issued at 1226 AM CDT Mon Aug 29 2016

Main concern for the tafs is the potential for convection which
has already developed near the terminals and activity looks hit or
miss through the next 24 hours. Cloud cover is expected to be
prevalent primarily at mvfr or vfr levels.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.

&&

SHORT TERM...NOAA/NWS/Moritz
LONG TERM...NOAA/NWS/Moritz
AVIATION...Fay
Hazardous weather outlook, Aug 28, 2:44 PM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
244 PM CDT SUN AUG 28 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
244 PM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SMALL CHANCES FOR ISOLATED THUNDERSTORMS ARE IN THE FORECAST
FOR TONIGHT. WHILE A STRONG STORM MAY OCCUR...SEVERE WEATHER
IS GENERALLY NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS AT LEAST SOME RISK FOR THUNDERSTORMS FOR NEARLY ALL
PARTS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THROUGH
MOST OF THE OUTLOOK PERIOD. AT ANY ONE SPOT...CHANCES ARE FAIRLY
LOW...BUT CAN'T BE RULED OUT. SEVERE WEATHER POSSIBILITIES REMAIN
LOW AS WELL...THANKS TO LIMITED WIND SHEAR...LIMITED INSTABILITY
AND THE LACK OF A FOCUSING MECHANISM FOR DEVELOPMENT. SHOULD
STORMS DEVELOP...THE FAVORED TIME IS DURING THE LATE AFTERNOON
AND EARLY EVENING. ISOLATED THUNDERSTORMS MAY LINGER INTO THE
OVERNIGHT HOURS.

THE OVERALL THUNDERSTORM CHANCE DOES DIMINISH THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 28, 8:23 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
823 PM CDT SUN AUG 28 2016

NEZ061-290215-
BUFFALO NE-
823 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BUFFALO COUNTY
UNTIL 915 PM CDT...

AT 822 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PLEASANTON...OR 13 MILES NORTH OF KEARNEY...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLEASANTON AND POOLE.

LAT...LON 4082 9892 4079 9923 4105 9929 4105 9894
TIME...MOT...LOC 0122Z 172DEG 13KT 4089 9909

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:23 PM CDTSpecial Weather StatementGIDBuffalo52 min
Aug 29, 12:04 AM CDTAreal Flood AdvisoryGIDAdams, Webster3 hr
Aug 29, 5:54 AM CDTAreal Flood WarningGIDAdams, Clay, Nuckolls, Webster27 hr
Aug 29, 9:42 AM CDTRiver Flood WarningGIDClay, Nuckolls36 hr
Aug 29, 12:08 PM CDTFlash Flood WatchGIDAdams, Clay, Fillmore, Franklin, Harlan, Kearney and 3 more36 hr

Nearby

Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.